Hail, Jackson
- When
- February 28, 5:39 PM CST
- Where
- Jackson County, Unity Vlg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.950, -94.400
This report came to the office via social media.
On the evening of February 28, a cold front pushed through the are area, forming a line of thunderstorms that produced large hail. The storms were generally behind the cold frontal boundary, so there was little to no strong or severe wind gusts with these storms; however some of these storms produced large hail approaching baseball sized in some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of February 28, a cold front pushed through the are area, forming a line of thunderstorms that produced large hail. The storms were generally behind the cold frontal boundary, so there was little to no strong or severe wind gusts with these storms; however some of these storms produced large hail approaching baseball sized in some locations. The largest hail was around 2.5 inches in Harrisonville, Missouri, whereas other locations generally saw hail in the quarter to golfball sized range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 28, 5:09 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017
.Discussion...
Issued at 339 PM CST TUE FEB 28 2017
There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.
For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.
As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.
For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.
Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017
Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.
MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
038>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...WelshHazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 533 AM CST Tue Feb 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011145- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 533 AM CST Tue Feb 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Heightened fire weather concerns exist for this afternoon as gusty winds combine with dry conditions. For this evening into tonight, thunderstorms may develop along and ahead of a cold front with some storms potentially becoming strong to severe. Primary hazards with any stronger storm that develops will be gusty to damaging winds and hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 PM CST TUE FEB 28 2017
MOZ030-031-037-038-043-010030-
Cass MO-Ray MO-Carroll MO-Lafayette MO-Jackson MO-
539 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS...RAY...
SOUTHWESTERN CARROLL...LAFAYETTE AND JACKSON COUNTIES UNTIL 630 PM
CST...
At 539 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Tapawingo, or over Blue Springs, moving northeast at 70 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Grandview, Belton, Raymore, Grain Valley, Oak Grove, Richmond,
Odessa, Greenwood, Higginsville, Lexington, Sugar Creek, Buckner,
Lake Lotawana, Lake Winnebago and Lone Jack.
This includes the following highways...
Interstate 70 in Missouri between mile markers 9 and 50.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 64 and 73.
LAT...LON 3896 9460 3924 9427 3921 9421 3929 9421
3953 9392 3942 9355 3914 9349 3906 9349
3891 9401 3892 9411 3888 9412 3878 9447
TIME...MOT...LOC 2339Z 234DEG 59KT 3900 9432
LeightonThe Pleasant Hill radar (KEAX), 19 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
50 hail. Local standard time, as filed.
This report came to the office via social media.
This report came from I-70 and Woods Chapel Road in Blue Springs.
This report came to the office via social media.
Reported by KSHB meteorologist chasing.
Reported at 327th and I-49.
This report was received via social media.
This report was received via social media.
This report was received via social media.
This report was received via social media.
This report was received via social media.
This report was received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681797, 682027, 681798, 681799, 681801, 681802, 681803, 681804, 681805, 681806, 681807, 681808, 681809, 681810, 681817, 681818, 681820, 681821, 681822, 681823, 681824, 682029, 681849, 682030, 681850, 681852, 681853, 681854, 681855, 681856, 681857, 681858, 681878, 681871, 681860, 681859, 681865, 681863, 681864, 681875, and more.